Alert archive / Vermont / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS Albany, NY

July 18, 2000Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2000, 1:37 PM EDT for Bennington County, Vermont. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 1:37 PM EDT (17:37 UTC)
Expired
Jul 18, 2000, 2:30 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Whole counties

County Bennington County, VT

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:45 PM EDTHail 0.75Sunderland, VT
Jul 18, 1:50 PM EDTHail 0.88Bennington, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 181736
SVRALB
VTC003-181830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
137 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 230 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF NORTH BENNINGTON...OR ABOUT 12
  MILES NORTHWEST OF BENNINGTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BENNINGTON AT 140 PM EDT
  6 MILES SOUTH OF ARLINGTON AT 150 PM EDT
  5 MILES SOUTH OF SUNDERLAND AT 200 PM EDT

THIS STORM HAS ,A HISTORY OF PRODUCING LARGE HAIL.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:10 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 9:10 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
910 AM EDT TUE JUL 18 2000

.DISC...UNUSUAL HI AMPLITUDE PATTERN LOOKS TO CONT FOR THE NEXT 7-10
DAYS.  IN THE SHORT TERM STG TROF AND ASSOC COLD FRONT WILL MOVE
THRU CWA LT THIS MRNG ERLY AFTN.  AT 13Z CDFNT JUST PAST KSYR. FNT
SHUD RCH KALB 16Z-17Z.  MESOETA CAPES IN RNG OF 1500-2000 J/KG
SUPPORTED BY 12Z ALY RAOB WHICH MODIFIED FOR SFC CONDS WUD YIELD
CAPES 2000 J/KG. SOME WARMG FCST AT H5 WHICH MAY CUT CAPES
SOME...ALTHO TEMPS IN MID HUDSON LKLY TO EXCEED VALUES USED IN
MODIFICATION.  VRY STG JET ALF WITH LF QUAD ASSISTG LOW LVL CONVRGNC
IN PROVIDING GOOD SHOT OF UVM.  H8 FLOW NOT SPCLY STG WITH HEL
VALUES PROJECTED TO BE REL LOW. THUS STRAIGHT LN WINDS WL BE MAIN
THREAT. THREAT OF SVR WX WL END FAIRLY QUICKLY...PROBLY BY 19Z ACRS
CWA AS FNT PUSHES THRU.

WL ISSUE ROUTINE ZFP BY 930 AM WITH UPDATED SPS.

NOT CHNGS TO LATER PDS.

.ALY...NONE.

In the hours before

Special weather statement, Jul 18, 9:35 AM EDT, 4 hours 2 minutes before
CTZ001-MAZ001-NYZ041>043-047>054-058>061-063>066-VTZ013-014-181900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EDT TUE JUL 18 2000

...THUNDERSTORMS COULD BE SEVERE TODAY ACROSS EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND...

A COLD FRONT MOVING ACROSS CENTRAL NEW YORK AT MID MORNING WILL
REACH WESTERN NEW ENGLAND EARLY THIS AFTERNOON.  SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG THE FRONT WILL INTENSIFY...AND A
FEW THUNDERSTORMS MAY BE SEVERE.  THE GREATEST THREAT OF SEVERE
WEATHER WILL BE FROM THE CAPITAL DISTRICT AND LAKE GEORGE SARATOGA
REGION EAST AND SOUTH.  THE MAIN SEVERE WEATHER THREAT WILL BE VERY
STRONG WINDS.  THUNDERSTORMS WILL END BY EARLY AFTERNOON NORTH AND
WEST OF ALBANY...AND BY ABOUT 3 PM TO THE EAST AND SOUTH.

IF OUTDOORS TODAY...KEEP AN EYE TO THE SKY. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER AT ONCE. THUNDERSTORMS WILL MOVE QUICKLY
FRcOM WEST TO EAST.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE FOR ANY FURTHER STATEMENTS.

NNNN

Nearby

Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.